Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS State College, PA

May 15, 20184 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 15, 2018, 12:43 PM EDT for 4 counties in Pennsylvania. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 12:43 PM EDT (16:43 UTC)
Expired
May 15, 2018, 1:30 PM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
80.0 mph

Counties Cameron County, PA, Clinton County, PA, Elk County, PA, Potter County, PA

The radar

The State College radar (KCCX), 51 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 12:56 PM EDTTSTM WND DMG3 N Dents Run, PANUMEROUS TREES AND WIRES DOWN ALONG HUSTON HILL ROAD
May 15, 12:58 PM EDTTSTM WND DMG2 Nw Cameron, PANUMEROUS TREES AND WIRES DOWN ALONG ROUTE 120
May 15, 1:00 PM EDTTSTM WND DMGWyside, PATREES AND WIRES DOWN ALONG ROUTE 120

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 12:26 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS51 KCTP 151643
SVRCTP
PAC023-035-047-105-151730-
/O.NEW.KCTP.SV.W.0034.180515T1643Z-180515T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1243 PM EDT TUE MAY 15 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Eastern Elk County in north central Pennsylvania...
  Southern Potter County in north central Pennsylvania...
  Cameron County in north central Pennsylvania...
  Northwestern Clinton County in north central Pennsylvania...

* Until 130 PM EDT

* At 1242 PM EDT, a severe thunderstorm was located near Benezette,
  moving east at 60 mph.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Westport, Cross Fork, Glen Union, Stevenson Dam, Hyner, South
  Renovo, Benezette, Elk River, Hicks Run and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind 
speeds expected. Mobile homes and high profile vehicles are 
especially susceptible to winds of this magnitude and may be 
overturned. For your protection move to an interior room on the 
lowest floor of a building. These storms have the potential to cause 
serious injury and significant property damage.

&&

LAT...LON 4144 7760 4137 7754 4134 7748 4118 7740
      4121 7790 4125 7790 4121 7794 4124 7845
      4161 7842 4165 7761
TIME...MOT...LOC 1642Z 268DEG 51KT 4137 7843 

HAIL...0.88IN
WIND...80MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:31 PM EDT, 12 minutes earlier.

Area forecast discussion, May 15, 12:31 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
1231 PM EDT Tue May 15 2018

.SYNOPSIS...
Severe thunderstorms capable of significant damaging wind are
forecast Tuesday afternoon and evening across parts of central
Pennsylvania. A wet and muggy weather pattern will persist
through late week into the weekend with areas of locally heavy
rain and risk of flash flooding.

&&

.NEAR TERM /THROUGH TONIGHT/...
Severe Thunderstorm Watch 93 just issue for all of our CWA
except for warren county - through 8 pm edt.

After a few hour break in the isolated early convection over
northern PA, generally cloud free skies and strong diabatic
diabatic heating and advection of low to mid 60s dewpoints is
priming the airmass for one or two lines of fast-moving tsra
headed across our far NW counties ATTM.

Latest HRRR has this expanding/intensifying line of TSRA
screaming across much of central and northern PA by 21Z,
while lagging back along its southern edge over the Lower Susq
Valley.

A second mesoscale mid/upper level vort max will ride east along
the sagging/slowing frontal boundary near the mason dixon line
tonight, bringing the chc for training heavy showers/tsra cells
and heavy rain. Flash flood watch there through the first half
of tonight issued very early this morning looks good.

Central and northern counties of the state will dry out with
some brief/partial clearing possible, before winds veer all the
way around through the north and northeast, helping to develop a
widespread lowering stratus deck toward daybreak Wednesday.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
A wet and humid weather pattern is expected to last through the
end of the week as tropical moisture flowing northward collides
with a stalled frontal zone across the Mid Atlantic region. This
should result in some relatively cooler days (vs. mid-May
climo) and warmer nights given moist/humid airmass. Highest
precip probs are over south-central PA.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
A persistent flow of subtropical moisture interacting with a
quasi-stationary frontal system will keep conditions soggy over
the region for the foreseeable future. The front will wag north
and south for the next several days bringing periods of showers
and thunderstorms with very little chance of any 12 hour period
remaining dry in any one location. Proximity of drier air mass
and high pressure to the north over southern Canada means that
drier air will filter southward into far northern PA from time
to time, giving at least some chance of periodic drier periods
this week, but the main story is for daily chances of showers
and thunderstorms until further notice. The Thursday night into
Friday timeframe looks particularly wet as deep layer moisture
surges (PW near 2.0") thanks to amplification of the offshore
upper ridge coupled with a nearly stationary upper trough over
the central plains. This will direct copious subtropical
moisture northward into the eastern GLAKS and set the stage for
locally heavy rains and potential flooding given what will have
been a very wet week by that time.

Temperatures should be above seasonal climate averages this week
with a muggy summertime/humid feel given dewpoints in the 60s.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Widespread VFR conditions will be interrupted by a few brief
periods of MVFR/IFR with a gusty thunderstorm this afternoon and
early evening. Strongest westerly wind gusts expected across the
northern half of PA where westerly mid-level winds are over 50
kts.

A cold front will push south across the region This afternoon,
accompanied in many locations by a round of strong to
potentially severe thunderstorms, with briefly reduced
cigs/vsbys and possible strong wind gusts.

Outlook...

Wed-Thu...Rain/low cigs possible, mainly southern Pa.

Fri...Rain/low cigs likely.

Sat...Rain/low cigs possible.

&&

.HYDROLOGY...
Some repeat/training convection (on the tail end of fcst
damaging Tstm wind complex) is possible across the southern tier
of central PA mainly this evening. Collaborated with adjacent
offices on FF watch across srn PA although would have preferred
to issue a more short-fused watch. 1-3hr FFGs as low as 1-1.5
inches suggest some runoff problems are possible.

Deep moisture feed advecting northward along stalled frontal
boundary suggests potential for heavy rain/FF risk through late
week. Current WPC EROs favor areas just south of PA for marginal
to slight risk of flash flooding.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ033>036-
056-057-059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/Steinbugl
LONG TERM...DeVoir
AVIATION...Lambert
HYDROLOGY...lambert
Hazardous weather outlook, May 15, 4:51 AM EDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
451 AM EDT Tue May 15 2018

PAZ033>036-056-057-059-063>066-160900-
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-
Adams-York-Lancaster-
451 AM EDT Tue May 15 2018

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible Tuesday
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-010>012-017>019-024>028-045-049-050-160900-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Southern Clinton-Union-Snyder-
451 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible Tuesday
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-051>053-058-160900-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-
Northumberland-Columbia-Schuylkill-
451 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Numerous severe thunderstorms with significant damaging winds 60 to
70 mph or greater and large hail exceeding 1 inch in diameter are
probable Tuesday afternoon and evening. A few tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-160900-
Warren-
451 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with gusty winds and small hail
are possible early Tuesday afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, May 15, 8:16 AM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service State College PA
816 AM EDT TUE MAY 15 2018

PAZ037-151300-
Tioga PA-
816 AM EDT TUE MAY 15 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 900
AM EDT...

At 815 AM EDT, Doppler radar indicated several strong thunderstorms
along a line extending from near Westfield to 6 miles west of
Keeneyville to near Gaines. Movement was east at 55 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Elkland, Keeneyville, Millerton, Leonard
Harrison State Park, Covington, Westfield, Lawrenceville, Gaines,
Blossburg, Tioga, Roseville, Knoxville, Osceola, Tioga Junction and
Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4169 7689 4168 7756 4185 7753 4200 7759
      4200 7693
TIME...MOT...LOC 1215Z 263DEG 50KT 4196 7749 4185 7742 4174 7748

Lambert
Local storm report, May 15, 10:57 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1057 AM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     1 E SEVEN SPRINGS       40.03N  79.27W
05/14/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREE DOWN JUST EAST OF SEVEN SPRINGS.

&&

EVENT NUMBER CTP1801800

MRC
Special weather statement, May 15, 11:38 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service State College PA
1138 AM EDT TUE MAY 15 2018

PAZ004-005-010-151630-
McKean PA-Warren PA-Elk PA-
1138 AM EDT TUE MAY 15 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...WARREN...AND
MCKEAN COUNTIES UNTIL 1230 PM EDT...

At 1137 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Enterprise to 7 miles southeast of Oil City
to 9 miles east of Grove City. Movement was east at 75 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Strong thunderstorms will be near...
  Sheffield and Chapman State Park around 1200 PM EDT.
  Ludlow around 1205 PM EDT.
  James City and Wetmore around 1210 PM EDT.
  Kane, Marshburg and Westline around 1215 PM EDT.
  East Branch Dam around 1220 PM EDT.
  Rew, Portland Mills and Cyclone around 1225 PM EDT.

Other locations impacted by these storms include Tidioute, Eldred,
Mount Jewett, Lewis Run and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 4167 7961 4200 7820 4169 7821 4162 7828
      4161 7842 4146 7842 4141 7846 4132 7887
      4137 7897 4134 7910 4141 7910 4145 7906
      4144 7896 4162 7896 4163 7961
TIME...MOT...LOC 1537Z 250DEG 64KT 4160 7963 4137 7960 4115 7990

Lambert/Scully

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:47 AM EDTFlash Flood WatchCTPAdams, Bedford, Cumberland, Dauphin, Franklin, Fulton and 5 more15 hr
May 15, 8:16 AM EDTSpecial Weather StatementCTPTioga44 min
May 15, 11:38 AM EDTSpecial Weather StatementCTPElk, McKean52 min
May 15, 12:00 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk, McKean75 min
May 15, 12:46 PM EDTTornado WarningCTPCameron, Clinton, Elk, Potter44 min
May 15, 12:58 PM EDTSevere Thunderstorm WarningCTPCambria, Cameron, Clearfield, Clinton, Elk57 min
May 15, 1:03 PM EDTSpecial Weather StatementCTPTioga42 min
May 15, 1:14 PM EDTSevere Thunderstorm WarningCTPTioga61 min
May 15, 1:25 PM EDTTornado WarningCTPClinton, Lycoming, Potter, Tioga65 min
May 15, 1:34 PM EDTSpecial Weather StatementCTPCambria41 min
May 15, 1:42 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton, Lycoming63 min
May 15, 1:59 PM EDTSpecial Weather StatementCTPBlair46 min
May 15, 2:04 PM EDTTornado WarningCTPSullivan41 min
May 15, 2:11 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Huntingdon49 min
May 15, 2:16 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Columbia, Huntingdon, Juniata, Lycoming and 6 more74 min
May 15, 2:34 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon, Juniata, Mifflin, Perry56 min
May 15, 2:45 PM EDTTornado WarningCTPMontour, Northumberland, Snyder, Union24 min
May 15, 2:48 PM EDTTornado WarningCTPColumbia, Montour, Northumberland42 min
May 15, 2:51 PM EDTSpecial Weather StatementCTPHuntingdon24 min
May 15, 3:14 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Juniata, Northumberland, Perry, Schuylkill and 1 more46 min
May 15, 3:23 PM EDTSpecial Weather StatementCTPFulton37 min
May 15, 3:34 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry41 min
May 15, 3:45 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Franklin, Fulton, Lancaster, Lebanon and 3 more60 min
May 15, 4:14 PM EDTTornado WarningCTPCumberland, Dauphin, Perry, York31 min
May 15, 4:31 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York59 min
May 15, 4:41 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York53 min
May 15, 5:07 PM EDTSevere Thunderstorm WarningCTPAdams, Lancaster, York83 min
May 15, 6:02 PM EDTAreal Flood AdvisoryCTPLancaster, York118 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.